Alert archive / South Dakota / Wind Advisories in 2022

Wind Advisory 32, NWS Aberdeen, SD

July 5, 202214 counties in South Dakota

NWS Aberdeen, SD issued this wind advisory at Jul 5, 2022, 1:57 PM CDT for 14 counties in South Dakota. It was in force for 2 hr.

The area

The counties it named.

The facts

Issued
Jul 5, 2022, 1:57 PM CDT (18:57 UTC)
Expired
Jul 5, 2022, 4:14 PM CDT
In force
2 hr
Issued by
NWS Aberdeen, SD

Counties Brown County, SD, Buffalo County, SD, Dewey County, SD, Faulk County, SD, Hand County, SD, Hughes County, SD, Hyde County, SD, Jones County, SD, Lyman County, SD, Potter County, SD, Spink County, SD, Stanley County, SD, Sully County, SD, Walworth County, SD

The radar

The Aberdeen radar (KABR), 131 km from the middle of the area, began a volume at 18:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 7.0 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2022-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 832 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2022-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
832 J/kg
Mixed-layer CIN
-191 J/kg
Mixed-layer LCL
1170 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

803 
WWUS73 KABR 051857
NPWABR

URGENT - WEATHER MESSAGE
National Weather Service Aberdeen SD
157 PM CDT Tue Jul 5 2022

SDZ009-015>017-033>037-045-048-051-052300-
/O.NEW.KABR.WI.Y.0032.220705T1857Z-220705T2300Z/
Walworth-Dewey-Potter-Faulk-Stanley-Sully-Hughes-Hyde-Hand-Jones-
Lyman-Buffalo-
Including the cities of Mobridge, Isabel, Gettysburg, Faulkton, 
Fort Pierre, Onida, Pierre, Highmore, Miller, Murdo, Kennebec, 
and Fort Thompson
157 PM CDT Tue Jul 5 2022 /1257 PM MDT Tue Jul 5 2022/

...WIND ADVISORY IN EFFECT UNTIL 6 PM CDT /5 PM MDT/ THIS
EVENING...

* WHAT...Northeast winds 20 to 30 mph with gusts up to 55 mph.

* WHERE...Portions of central and north central South Dakota.

* WHEN...Until 6 PM CDT /5 PM MDT/ this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

MM
2 follow-up statements
200 
WWUS73 KABR 052007
NPWABR

URGENT - WEATHER MESSAGE
National Weather Service Aberdeen SD
307 PM CDT Tue Jul 5 2022

SDZ006-018-052300-
/O.EXA.KABR.WI.Y.0032.000000T0000Z-220705T2300Z/
Brown-Spink-
Including the cities of Aberdeen and Redfield
307 PM CDT Tue Jul 5 2022

...WIND ADVISORY IN EFFECT UNTIL 6 PM CDT THIS EVENING...

* WHAT...East to southeast winds 20 to 30 mph with gust up to 50
  mph.

* WHERE...Brown and Spink Counties.

* WHEN...Until 6 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. A few
  power outages are possible.PRECAUTIONARY/PREPAREDNESS 
  ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

SDZ009-015>017-033>037-045-048-051-052300-
/O.CON.KABR.WI.Y.0032.000000T0000Z-220705T2300Z/
Walworth-Dewey-Potter-Faulk-Stanley-Sully-Hughes-Hyde-Hand-Jones-
Lyman-Buffalo-
Including the cities of Mobridge, Isabel, Gettysburg, Faulkton, 
Fort Pierre, Onida, Pierre, Highmore, Miller, Murdo, Kennebec, 
and Fort Thompson
307 PM CDT Tue Jul 5 2022 /207 PM MDT Tue Jul 5 2022/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CDT /5 PM MDT/ THIS
EVENING...

* WHAT...East winds 20 to 30 mph with gusts up to 50 mph.

* WHERE...Portions of central and north central South Dakota.

* WHEN...Until 6 PM CDT /5 PM MDT/ this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
739 
WWUS73 KABR 052114
NPWABR

URGENT - WEATHER MESSAGE
National Weather Service Aberdeen SD
414 PM CDT Tue Jul 5 2022

SDZ006-009-015>018-033>037-045-048-051-052215-
/O.CAN.KABR.WI.Y.0032.000000T0000Z-220705T2300Z/
Brown-Walworth-Dewey-Potter-Faulk-Spink-Stanley-Sully-Hughes-Hyde-
Hand-Jones-Lyman-Buffalo-
Including the cities of Aberdeen, Mobridge, Isabel, Gettysburg, 
Faulkton, Redfield, Fort Pierre, Onida, Pierre, Highmore, Miller,
Murdo, Kennebec, and Fort Thompson
414 PM CDT Tue Jul 5 2022 /314 PM MDT Tue Jul 5 2022/

...WIND ADVISORY IS CANCELLED...

The wake low winds have diminished below wind advisory criteria.

$$

SRF

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this wind advisory went out at Jul 5, 9:58 AM CDT, 3 hours 59 minutes earlier.

Area forecast discussion, Jul 5, 9:58 AM CDT, 3 hours 59 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
958 AM CDT Tue Jul 5 2022

.UPDATE...
Issued at 947 AM CDT Tue Jul 5 2022

A line of strong to severe thunderstorms,associated with an MCS,
from Corson through Dewey counties are continuing to push east
this morning. These have a history of producing strong wind gusts,
hail, and brief heavy downpours. These storms are pushing east
and will move into north and central SD through the morning and
afternoon. The main question is if these storms will be able to
hold their severe potental  as they move further east. We have a
very moist low levels, steep lapse rates, and lots of instability
to work with but there is still a cap across parts of eastern SD.
That should be breaking later on this afternoon as more showers
and thunderstorms are expected through the area as well as a
continuing severe weather threat.

&&

.SHORT TERM...(Today through Wednesday Afternoon)
Issued at 251 AM CDT Tue Jul 5 2022

A mess of weak forcing mechanisms will lead to another couple days
of continued chances for showers and thunderstorms. Low pressure
sits over the WY/NE border today with a warm front draped near the
SD/NE border. North of that sfc boundary, it becomes more difficult
to pinpoint any particular area for thunderstorms to develop. There
will be a wealth of shortwave energy around, but each model is just
a bit different with timing and placement. Weak low pressure tracks
west to east through ND and south central SD late tonight. These are
all potential areas of development. Given all of the boundaries,
bulk shear will be ample today at 40 to 55kts. There is some capping
given the warm air aloft under the upper ridge, but the NAM has that
breaking this afternoon, especially in the north.

While CAPE will still be abundant on Wednesday, shear will
diminish...though 30 kts in the afternoon may still be enough to
support an isolated severe storm.

For initialization, three CAMS still roll through some thunderstorms
across the north this morning. The HRRR has backed off on storms
until this evening. In other words, confidence is low in timing and
placement. Warm and humid conditions will persist through Wednesday.
Will need to watch storm movement, if and when they do develop, as
any additional heavy rain could prove problematic given antecedent
conditions.

.LONG TERM...(Wednesday Evening through Monday)
Issued at 251 AM CDT Tue Jul 5 2022

For the long term period, the upper level ridge pattern continues.
However, around Friday the amplitude starts to decrease and by
Saturday, the axis has flattened quite a bit. On Sunday, the ridge
intensifies again. Sunday overnight the ridge starts to move out of
the area. The EC and GFS show a short lived trough making its way
across the region during the day Monday into Monday night.

Moisture in the mid levels continues to come and go throughout the
period. At the low levels, continuous abundant moisture continues
through Friday night, after this, moisture levels rise and fall
diurnally through the end of the period.

Temperatures look to be around normal but with moisture levels, it
will feel warmer. The next chance of showers and storms is early
Thursday morning. These storms are not expected to be severe at this
time. Chances for evening and overnight showers and storms continue
through the end of the period.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday Morning)
Issued at 629 AM CDT Tue Jul 5 2022

Terminals KABR,KATY,KPIR,KMBG

Generally, VFR conditions are expected to prevail through this
evening. However, some vsby reductions are possible in heavier
thunderstorms. Thunderstorms will move near KMBG this morning with
KABR and KPIR possibly seeing storms this afternoon. However,
confidence is low in exact timing and placement of storms later
today. Patchy fog and/or stratus is possible Wednesday morning.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...MMM
SHORT TERM...Wise
LONG TERM...KK
AVIATION...Wise
Hazardous weather outlook, Jul 5, 3:04 AM CDT, 10 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
304 AM CDT Tue Jul 5 2022

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-060815-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts-
Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant-
Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
304 AM CDT Tue Jul 5 2022 /204 AM MDT Tue Jul 5 2022/

This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.

.DAY ONE...Today and tonight.

Scattered showers and thunderstorms expected across the area today
and tonight. Some of the storms may be strong to severe with strong
gust winds and large hail.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Scattered showers and thunderstorms will continue through the rest of
the week. Some of the storms on Wednesday and Thursday could be
strong to severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed later today.

In the hours before

Local storm report, Jul 5, 12:55 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1255 PM CDT TUE JUL 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1244 PM     TSTM WND GST     1 NE STEPHAN            44.26N 99.44W
07/05/2022  M63 MPH          HYDE               SD   MESONET

            MESONET STATION 183 MACS CORNER (SDDOT).

&&

JRS
Local storm report, Jul 5, 1:03 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
103 PM CDT TUE JUL 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1242 PM     TSTM WND GST     MILLER DALE COLONY      44.40N 99.11W
07/05/2022  M62 MPH          HAND               SD   TRAINED SPOTTER

            PERSONAL WEATHER STATION.

&&

KS
Local storm report, Jul 5, 1:04 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
104 PM CDT TUE JUL 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1253 PM     TSTM WND GST     1 N REE HEIGHTS         44.53N 99.20W
07/05/2022  M65 MPH          HAND               SD   MESONET

            MESONET STATION 312 REE HEIGHTS (SDDOT).

&&
Local storm report, Jul 5, 1:22 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
122 PM CDT TUE JUL 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     TSTM WND DMG     MILLER                  44.52N 98.99W
07/05/2022                   HAND               SD   EMERGENCY MNGR

            TREES UPROOTED AND MAJOR TREE LIMB DAMAGE IN
            TOWN.

&&
Local storm report, Jul 5, 1:35 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
135 PM CDT TUE JUL 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0124 PM     TSTM WND GST     1 NE STEPHAN            44.26N 99.44W
07/05/2022  M70 MPH          HYDE               SD   MESONET

            MESONET STATION 183 MACS CORNER (SDDOT).

&&
Local storm report, Jul 5, 1:36 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
136 PM CDT TUE JUL 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0126 PM     TSTM WND GST     1 NNW LEES CORNER       44.08N 99.33W
07/05/2022  M59 MPH          BUFFALO            SD   MESONET

            MESONET STATION 289 LEES CORNER (SDDOT).

&&

KS

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 7:43 AM CDTSevere Thunderstorm Warning Considerable damage threatABRCorson62 min
Jul 5, 8:33 AM CDTSevere Thunderstorm WarningABRCorson, Dewey57 min
Jul 5, 8:46 AM CDTSevere Thunderstorm WarningABRCorson, Dewey44 min
Jul 5, 9:14 AM CDTSevere Thunderstorm Warning Considerable damage threatABRCorson, Dewey46 min
Jul 5, 9:41 AM CDTSevere Thunderstorm Warning Destructive damage threatABRCorson, Dewey, Potter, Walworth64 min
Jul 5, 10:42 AM CDTSevere Thunderstorm Warning Destructive damage threatABRDewey, Edmunds, Potter, Stanley, Sully, Walworth63 min
Jul 5, 11:12 AM CDTSevere Thunderstorm Warning Considerable damage threatABRHughes, Hyde, Stanley, Sully48 min
Jul 5, 11:26 AM CDTSevere Thunderstorm Warning Destructive damage threatABREdmunds, Faulk, Hand, Hyde, Potter, Sully and 1 more64 min
Jul 5, 11:47 AM CDTSevere Thunderstorm Warning Considerable damage threatABRBuffalo, Hand, Hughes, Hyde, Jones, Lyman and 2 more43 min
Jul 5, 11:57 AM CDTTornado WarningABRHand, Hyde, Sully33 min
Jul 5, 12:12 PM CDTSevere Thunderstorm Warning Destructive damage threatABRFaulk, Hand, Hyde, Potter, Spink63 min
Jul 5, 12:21 PM CDTSevere Thunderstorm Warning Considerable damage threatABRBuffalo, Hand, Hughes, Hyde, Jones, Lyman69 min
Jul 5, 12:34 PM CDTTornado WarningABRHand26 min
Jul 5, 1:06 PM CDTSevere Thunderstorm Warning Considerable damage threatABRFaulk, Hand, Spink54 min
Jul 5, 1:10 PM CDTSevere Thunderstorm Warning Destructive damage threatABRHand35 min
Jul 5, 1:29 PM CDTSevere Thunderstorm WarningABRBuffalo, Hand, Hyde, Lyman25 min

Nearby

Wind Advisories in South Dakota, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.